Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

May 10, 2018Atlantic County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 10, 2018, 8:33 PM EDT for Atlantic County, New Jersey. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 8:33 PM EDT (00:33 UTC)
Expired
May 10, 2018, 9:15 PM EDT
In force
42 min
Issued by
NWS Philadelphia/Mount Holly

County Atlantic County, NJ

The radar

The Philadelphia radar (KDIX), 54 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS81 KPHI 110033
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
833 PM EDT THU MAY 10 2018

NJZ017-018-022-027-110115-
Camden-Atlantic-Southeastern Burlington-Gloucester-
833 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ATLANTIC...
SOUTHEASTERN CAMDEN...SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN
BURLINGTON COUNTIES...

At 833 PM EDT, a strong thunderstorm was located over Monroe
Township, or 11 miles north of Vineland, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Glassboro, Hammonton, Clayton, Buena, Egg Harbor City, Weymouth,
Franklinville, Wharton State Forest, Williamstown, Elwood-Magnolia,
Batsto, Monroe Township, Folsom and Collings Lakes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3945 7461 3959 7509 3961 7512 3970 7509
      3974 7453
TIME...MOT...LOC 0033Z 277DEG 28KT 3963 7501 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 10, 7:51 PM EDT, 42 minutes earlier.

Area forecast discussion, May 10, 7:51 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
751 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will cross the region this evening and then stall
over the Mid-Atlantic a bit to our south on Friday. The front
will oscillate over the region during the weekend with a slight
shift to the north on Saturday and then back to the south on
Sunday. Several waves of low pressure are expected to move
across the front during this timeframe.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Low pressure over southern Quebec continues to track east, and a
cold front extending out from the low is just to the west of
western NY/PA, and cuts through the northern Ohio Valley and
into the southern Great Lakes. Another cold front lies out ahead
of it, and is moving through northern and central NY, and
through central PA.

Convection fired up ahead of the first cold front, and one wave
moved through the southern Poconos, and is moving through
northern NJ. Another area is moving through the Delaware Valley.
Although the severe threat is limited, there are numerous
lightning strikes with these storms, as well as heavy rain,
small hail, and 30-40 mph wind gusts, so caution must be
observed, even though the thunderstorms are not quite reaching
severe levels.

Going through this evening, with loss of diurnal heating, the
airmass should stabilize somewhat, and thunderstorms should
begin to diminish between 8pm-9pm.

The secondary cold front moves through the area overnight,
resulting in a northwesterly wind shift. Low temperatures by
daybreak will generally be in the 55-60 degree range, except
about 4-8 degrees cooler in the higher elevations of the
southern Poconos.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The primary cold front will move well south and east of our
area in the morning while a trailing surface trough lingers near
the coast. The weather will be conducive for outdoor activities
with periods of sunshine, a light breeze around 10 mph, and
highs in the 70s (60s for the high elevations I-80 north and at
the shore).

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Through this extended period, a more-or-less zonal flow pattern
at mid-levels will persist across the Great Lakes and into the
Northeast. Most synoptic-scale forcing associated with short
waves and jet streaks should remain will to our north over
Canada. There will be a persistent east-west frontal zone across
the mid-Atlantic region which is expected to shift north or
south at times this weekend and into next week. This low level
pattern will result in at least a chance for rain much of the
time as well as larger than usual temperature contrasts from
north to south.

For Saturday a wave of low pressure is forecast to move across
the PA/NJ and then offshore for Sunday. The front should lift
north into NJ/PA and of the wave and then sink south again on
Sunday. Much of the area will see very warm and humid conditions
on Saturday with showers and thunderstorms likely. North NJ and
adjacent PA could be considerably cooler, depending on how far
north the front can move. Sunday will be much cooler with mostly
cloudy skies and an east wind off the Atlantic. With the E-W
front in place and PWATs of 1.5 inches or better, there is some
potential for excessive rain and flooding, especially if
t-storm training develops.

Going into next week, Monday should have relatively low chance
PoPs and near normal temps with weak high pressure over the area
and the frontal boundary slightly to our south. The front is
expected to shift gradually north through mid-week resulting in
slowly increasing temps and moisture and along with a better
chance of afternoon showers and thunderstorms by Wednesday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through around 02Z...Brief MVFR/IFR restrictions (mainly VSBY
in heavy downpours) and locally strong gusts in excess of 40 kt
are possible with passing thunderstorms. Otherwise, VFR. S-SW
winds 10 kt or less outside of convection.

Overnight (02Z-12Z)...VFR. Potential for sub-VFR VSBY in fog at
KMIV/KACY after midnight. LGT/VRB winds.

Friday...VFR. NW winds 5-10 kt. However, winds may shift out of
the S-SE in ACY later in the afternoon if a sea-breeze front is
able to progress that far inland (moderate confidence on that
happening).

Outlook...

Saturday and Saturday night: Periods of sub-VFR conditions likely in
showers and thunderstorms. South winds may gust to 20 kts during the
day. Confidence moderate, except low on sub-VFR timing.

Sunday and Sunday night: Periods of sub-VFR conditions likely with
low clouds and showers. Northeast winds generally less than 10 kts.
Confidence moderate, except low on sub-VFR timing.

Monday and Tuesday: VFR conditions expected with light winds.
Confidence moderate.

&&

.MARINE...
Through tonight...SCA cancelled for lower DE Bay, but remains up
until midnight for the coastal ocean waters. Seas are forecast
to build to 5-6 ft in response to the strengthening wind field,
then subside overnight as winds weaken and shift out of the W
and then NW.

Friday...Winds and seas below SCA criteria.

Outlook...

Saturday and Saturday night: Winds and seas may reach small
craft advisory criteria from mid-morning Saturday into Saturday
evening as stronger southerly winds develop. Winds and waves may
be locally higher in scattered thunderstorms.

Sunday: Sub-advisory conditions with scattered showers and NE winds.

Monday through Tuesday: Continued sub-advisory conditions with a few
showers possible on Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.

&&

Synopsis...Davis
Near Term...Klein/MPS
Short Term...Klein
Long Term...AMC
Aviation...AMC/Klein/MPS
Marine...AMC/Klein/MPS
Hazardous weather outlook, May 10, 4:23 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
423 PM EDT Thu May 10 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-070-071-101>106-112030-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Cumberland-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
423 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms are anticipated later this afternoon and
evening. A few of these storms may become severe with the potential
to produce damaging winds and possibly large hail. The greatest risk
for severe thunderstorms will be from 5 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and storms are expected this weekend
through next week. There is at least some potential for locally
heavy rainfall and flooding during this period. However,
considerable uncertainty remains. Stay tuned to the latest
forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ013-014-020-022>027-112030-
Delaware Beaches-Western Monmouth-Eastern Monmouth-Ocean-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
423 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and storms are expected this weekend
through next week. There is at least some potential for locally
heavy rainfall and flooding during this period. However,
considerable uncertainty remains. Stay tuned to the latest
forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-112030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
423 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 10, 7:15 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             TOBYHANNA               41.18N  75.42W
05/10/2018  E0.25 INCH       MONROE             PA   TRAINED SPOTTER

            PEA SIZED HAIL

&&

EVENT NUMBER PHI1800672

MPS
Special weather statement, May 10, 7:26 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
726 PM EDT THU MAY 10 2018

NJZ001-007-008-PAZ055-062-110015-
Morris-Sussex-Warren-Monroe-Northampton-
726 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...SOUTHERN
SUSSEX...WARREN...SOUTHEASTERN MONROE AND NORTHEASTERN NORTHAMPTON
COUNTIES...

At 726 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Lake to near Hamburg to
Branchville to near Echo Lake to Bangor. Movement was east at 45 mph.

Winds up to 40 mph and half inch hail are possible with these storms.

Locations impacted include...
Morristown, Newton, Dover, Madison, Hopatcong, Florham Park, East
Hanover, Lincoln Park, Kinnelon, East Stroudsburg, Hackettstown,
Chatham, Boonton, Butler, Wharton, Rockaway, Blairstown, Morris
Plains, Bangor and Mount Arlington.

Heavy rain is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4103 7442 4100 7430 4097 7428 4090 7427
      4091 7433 4086 7432 4079 7437 4075 7436
      4073 7438 4086 7533 4103 7514 4116 7483
      4114 7471 4123 7442 4123 7441
TIME...MOT...LOC 2326Z 272DEG 37KT 4120 7442 4114 7462 4116 7474 4103
7505 4087 7522

Gorse
Local storm report, May 10, 7:40 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             FRANKFORD TWP           41.15N  74.72W
05/10/2018  E0.75 INCH       SUSSEX             NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1800673

GORSE
Special weather statement, May 10, 7:54 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
754 PM EDT THU MAY 10 2018

PAZ070-101-102-110045-
Delaware-Western Chester-Eastern Chester-
754 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHESTER AND
NORTHWESTERN DELAWARE COUNTIES...

At 753 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glenmoore to Parkesburg to near
Quarryville. Movement was east at 30 mph.

Winds up to 40 mph and half inch hail are possible with these storms.

Locations impacted include...
West Chester, Coatesville, Westtown, Downingtown, Kennett Square,
Oxford, Parkesburg, West Grove, Homeville, Cochranville, Cheyney,
Mount Vernon, Marshallton, Radnor Township, Lionville-Marchwood,
Gradyville, Glenmoore, Paoli, Chester Springs and Newtown Square.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 3987 7599 3994 7598 3995 7600 3999 7597
      4012 7581 4008 7540 4006 7539 4007 7536
      4003 7533 3989 7548 3984 7558 3982 7568
      3974 7578 3981 7603 3983 7604
TIME...MOT...LOC 2353Z 282DEG 24KT 4006 7580 3997 7592 3989 7607

Gorse
Local storm report, May 10, 8:21 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
821 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             BEEMERVILLE             41.21N  74.69W
05/10/2018  E0.25 INCH       SUSSEX             NJ   PUBLIC

            PEA SIZE HAIL

&&

EVENT NUMBER PHI1800674

MPS
Special weather statement, May 10, 8:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
833 PM EDT THU MAY 10 2018

NJZ017-018-022-027-110115-
Camden-Atlantic-Southeastern Burlington-Gloucester-
833 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ATLANTIC...
SOUTHEASTERN CAMDEN...SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN
BURLINGTON COUNTIES...

At 833 PM EDT, a strong thunderstorm was located over Monroe
Township, or 11 miles north of Vineland, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Glassboro, Hammonton, Clayton, Buena, Egg Harbor City, Weymouth,
Franklinville, Wharton State Forest, Williamstown, Elwood-Magnolia,
Batsto, Monroe Township, Folsom and Collings Lakes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3945 7461 3959 7509 3961 7512 3970 7509
      3974 7453
TIME...MOT...LOC 0033Z 277DEG 28KT 3963 7501

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:40 PM EDTSpecial Weather StatementPHIMorris35 min
May 10, 8:58 PM EDTSpecial Weather StatementPHISalem47 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.